Acetaminophen in Pregnancy and Child's ADHD Risk
Risk increases with longer use, researchers say; experts caution the finding needs verification
MONDAY, Feb. 24, 2014 (HealthDay News) -- Expectant mothers suffering from fever or headache may face a new dilemma when they open the medicine cabinet.
Pregnant women who take acetaminophen -- best known under the brand name Tylenol -- might be more likely to have a child with attention deficit-hyperactivity disorder (ADHD), a new long-term study suggests.
Acetaminophen is the most commonly used over-the-counter medication for pregnant women who experience fever or pain.
Children whose mothers took acetaminophen while pregnant had up to a 40 percent higher risk of being diagnosed with ADHD, according to the research, which involved more than 64,000 Danish mothers and their children. The kids were born between 1996 and 2002.
But because the study did not establish a cause-and-effect relationship, at least one pediatric specialist said follow-up research is needed to verify the findings.
Expectant mothers use acetaminophen to treat headaches, fever or soreness because medicines like aspirin, naproxen and ibuprofen are not recommended during pregnancy, explained study co-author Dr. Beate Ritz, head of the epidemiology department at the Fielding School of Public Health at the University of California, Los Angeles (UCLA).
What's more, the ADHD risk appeared to increase with the amount of acetaminophen the mother reported taking during pregnancy, Ritz said.
"The strongest effects were seen when a woman said she had taken it for six weeks or more, and even more strongly at 20 weeks or more," Ritz added. "We always thought acetaminophen is kind of harmless and not so bad to take during pregnancy, and probably it is, if you take it once or twice. But if you take it repeatedly, you see these risks creeping up."
"It's not the greatest news for [pregnant] women," Ritz noted. "We really don't have a safe drug, I'm afraid."
One expert noted the finding is not definitive.
"We always have to be careful about inferring causality when we do find an association," said Dr. Andrew Adesman, chief of developmental and behavioral pediatrics at Steven & Alexandra Cohen Children's Medical Center of New York, in New Hyde Park. "From a pediatric perspective, the editorial did not recommend a change in practice, and that seems reasonable. I don't think we know that anything is safer than acetaminophen, and we haven't established causality."